Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Increased depression after years on Sustiva
May 10, 2004

I have been taking wellbutrin for about twelve years to treat depression. I have been HIV+ for five years now and am on a regimen of sustiva, epivir and viread. The regimen has been successful: my viral load remains undetectable and my CD4% is 45.

However, my depression symptoms, particularly a bleak despair and a feeling of hopelessness, have increased over the last two years. My therapist tried switching me to Prozac, which we then stopped after a month, because I felt numbed and drugged by it. We then went back to wellbutrin and tried increasing the dose to 450 mg, which didn't relieve my symptoms. I am now back to 225mg, since the symptoms seem to be present no matter what the dosage.

I know there's been research indicating that sustiva may be linked to depression, especially in patients experiencing depression prior to HIV diagnosis. I've recently read two articles, one in the most recent issue of "What's New at the Body." Both describe several years of taking sustiva without many issues and then, after a number of years on it, increasing and acute depression. Both men found their depression lifted when they stopped sustiva.

I'm wondering if it would be worth considering either a brief treatment interruption or a change from sustiva, in order to determine if it is the culprit in my increasing depression. On the one hand, I'm reluctant to change a regimen that has worked so well for me. On the other, the two articles I mentioned above sound so much like my own experience that I feel I should investigate a regmen without sustiva.

Of course I will discuss this with my therapist and my HIV doctor, both of whom are excellent. But I'd like to know what your thoughts are. Many thanks.

Response from Dr. Horwath

It is true that Sustiva has been associated with depression in many people who take it. The most common presentation is an onset shortly after starting the Sustiva (within a few weeks or months). However, there are several studies that document cases of depression or other psychiatric symptoms that have persisted for longer periods of time. There is also some evidence that these more severe or more persistent reactions are likely to occur in those who have a prior history of depression or other psychiatric disorder.

In my own experience, I've seen some severe psychiatric reactions to Sustiva that have only responded to discontinuing the drug. In your case, stopping the Sustiva may be an option, but first you need to discuss with your HIV doctor whether you have another good option. This will depend on a number of factors.

Sustiva was tested head-to-head with Viramune in the 2NN study, in which these 2 drugs demonstrated similar effectiveness. For this reason, Viramune may be an alternative drug that is simlarly effective, but not associated with psychiatric side effects like depression. Viramune and other antiretrovirals, like the protease inhibitors, also have side effects, but it's hard to predict what your own reaction would be unless you try it.

As you suggested, you should discuss this with your therapist and HIV doctor, and then go on to make a decision which is most appropriate to the specifics of your history and your current condition.



Previous
Am I depressed?
Next
multiple lymph nodes

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement